Tornadoes · United States · Arkansas · 2005

F0 tornado, Dardanelle, Arkansas, April 11, 2005

This F0 tornado ran 2.1 miles across Yell County on April 11, 2005, touching down at 6:45 PM CDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
April 11, 2005
Touchdown
6:45 PM CDT (23:45 UTC)
Path length
2.1 miles (3.4 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Yell County
Touchdown point
35.180, -93.180
Lift-off point
35.200, -93.180
Record number
42

What the Weather Service recorded

A weak tornado touched down briefly to the southwest of Dardanelle. The only notable damage along the path of the tornado were a number of downed trees and others where their tops were twisted off. The tornado was witnessed and photographed by a visitor to a nearby state park.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 20:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the tornado touched down at Apr 11, 2:27 PM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, Apr 11, 2:27 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
227 PM CDT MON APR 11 2005

.SHORT TERM...TONIGHT THROUGH FRIDAY...
MODELS IN SURPRISINGLY GOOD AGREEMENT THIS AFTERNOON WITH SUCH A
DYNAMIC SYSTEM WORKING ITS WAY THROUGH THE MID SOUTH. GFS SLIGHTLY
FASTER THAN PREVIOUS RUNS BUT NOT ENOUGH TO HAVE A DRAMATIC EFFECT
ON THE SENSIBLE WEATHER. GFS CONTINUES TO SHOWS BEST RUN TO RUN
CONSISTENCY IN SPITE OF ITS SLIGHTLY FASTER TREND THIS MORNING WHILE
THE NAM/ETA MODEL HAS BEEN WAFFLING A BIT. ALL THINGS
CONSIDERED...WILL GO WITH A BLEND OF MODELS THIS AFTERNOON WITH A
SLIGHT LEANS TOWARDS THE GFS.

UPPER LEVEL LOW OVER CENTRAL PLAINS WILL CONTINUE TO SLOWLY MOVE
EAST/SOUTHEAST OVER THE NEXT 48 HOURS WITH ASSOCIATED TROF AXIS
TAKING ON MORE OF A NEGATIVE TILT WITH TIME. LATEST SURFACE ANALYSIS
PLACES COLD FRONT OVER ALONG THE OKLAHOMA/BORDER AND MAKING SLOW
PROGRESS EASTWARD. SLOW MOVEMENT WILL CONTINUE THROUGH THE EVENING.
FRONT WILL ACT AS THE FOCUS POINT FOR ADDITIONAL PRECIPITATION THIS
EVENING WITH SEVERAL PIECES OF ENERGY EJECTING OUT OF THE UPPER LOW.
PLENTY OF GULF MOISTURE IN PLACE WITH LOCALLY HEAVY RAIN A
POSSIBILITY MAINLY OVER THE EAST AND SOUTHEAST.

FIRST WAVE OF CONVECTION THAT MOVED THROUGH THIS MORNING DID PRODUCE
SOME LARGE HAIL WITH LOCALIZED FLOODING ALSO REPORTED OVER PARTS OF
THE EAST. CONVECTION AND STEADY RAIN WORKED OVER THE AIR MASS PRETTY
WELL TODAY AND SEVERE POTENTIAL APPEARS TO BE LIMITED OVER CENTRAL
AND NORTHERN SECTIONS OF THE STATE. SATELLITE CONTINUES TO SHOW SOME
BREAKS IN THE CLOUD COVER OUT WEST WHICH COULD LEAD TO RAPID
DESTABILIZATION AND SUBSEQUENT THUNDERSTORM DEVELOPMENT. STILL
BELIEVE HAIL WOULD BE THE PRIMARY CONCERN. OF GREATER CONCERN IS THE
SOUTHEAST PART OF THE STATE. STRONG SQUALL LINE CONTINUES TO MOVE
THROUGH CENTRAL LOUISIANA WITH INDIVIDUAL CELLS SHOWING SOME
ROTATION. NORTHERN PORTION OF THIS SQUALL LINE WILL CLIP SOUTHEAST
ARKANSAS WHERE A TORNADO WATCH REMAINS IN EFFECT. BEST DYNAMICS WILL
REMAIN TO THE SOUTHEAST OF THE STATE WHERE SIGNIFICANT SEVERE
WEATHER OUTBREAK IS POSSIBLE.

FRONT WILL MOVE SLOWLY INITIALLY BUT AS AS TROF BEGINS TO TAKE ON
THE NEGATIVE TILT...IT WILL ACCELERATE THROUGH THE STATE BY MORNING.
WATER VAPOR CONTINUES TO SHOW SIGNIFICANTLY DRIER AIR JUST TO THE
WEST WHICH WILL COME IN FAIRLY QUICKLY BEHIND THE FRONT. WILL TAPER
OFF POPS ACCORDINGLY FROM WEST TO EAST THIS EVENING LEAVING ONLY
SCATTERED POPS ACROSS THE AREA AFTER MIDNIGHT.

UPPER LOW WILL BE MORE STUBBORN TO LEAVE THE AREA AND IT DRIFTS
ACROSS THE NORTHERN ARKANSAS/SOUTHERN MISSOURI THROUGH WEDNESDAY
NIGHT. CLOSE PROXIMITY OF THE UPPER LOW AND COLD POOL ALOFT
ASSOCIATED WITH IT WILL PRODUCE STEEP MID LEVEL LAPSE RATES TUESDAY
AFTERNOON. WILL NEED TO KEEP SCATTERED SHOWERS IN PLACE WITH
ISOLATED THUNDER WITH SOME SMALL HAIL POSSIBLE AS COLD POOL SWINGS
THROUGH.

MOISTURE WILL CONTINUE TO WRAP AROUND THE UPPER LOW ON WEDNESDAY AS
IT DRIFTS TO THE SOUTHEAST. WILL NEED TO HOLD ON TO SLIGHT CHANCE
POPS EVEN AS UPPER RIDGE TRIES TO BUILD IN FROM THE WEST. WITH RIDGE
STRENGTHENING TO THE WEST THURSDAY AND EVENTUALLY BUILDING OVER THE
AREA FRIDAY...DRY WEATHER WILL PREVAIL.

CONCERNING TEMPERATURES...COOLER AND DRIER AIR PROGGED THROUGH THE
PERIOD WITH TEMPERATURES AVERAGING BELOW NORMAL WITH A SLIGHT
WARMING TREND TOWARDS THE END OF THE WEEK. WENT WITH A BLEND OF
MAV/FWC NUMBERS THIS AFTERNOON.
&&

.LONG TERM...
FRIDAY NIGHT THROUGH MONDAY BY EARLY FRIDAY NIGHT...AN UPPER LEVEL
RIDGE WILL BE MOVING EASTWARD OVER THE FORECAST AREA. MOISTURE WILL
BE DECREASING. BUT THEN MOISTURE INCREASES BY SATURDAY MORNING AS
HIGH PRESSURE MOVES EAST.  WILL KEEP LOW POPS FOR SATURDAY AND
SATURDAY NIGHT. MILD TEMPERATURES WILL PREVAIL THROUGH THE PERIOD.
&&

.PRELIMINARY POINT TEMPS/POPS...
LITTLE ROCK   AR  50  67  47  67 /  60  30  10  20
HARRISON AR       46  61  44  61 /  50  40  20  20
HOT SPRINGS AR    49  67  47  67 /  40  20  10  20
PINE BLUFF AR     51  68  48  69 /  60  20  10  20
MOUNTAIN HOME AR  47  61  44  61 /  60  40  20  20
MONTICELLO AR     52  70  49  72 /  60  20  10  20
SEARCY AR         50  66  46  66 /  60  30  20  20
MOUNT IDA AR      48  66  47  67 /  40  20  10  20
RUSSELLVILLE AR   47  65  46  65 /  40  30  20  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...56 / LONG TERM....38
Hazardous weather outlook, Apr 11, 4:15 PM CDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
415 PM CDT MON APR 11 2005

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-121000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
415 PM CDT MON APR 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

AN UPPER LEVEL LOW PRESSURE SYSTEM OVER THE CENTRAL PLAINS WILL
BRING A CONTINUING CHANCE OF PRECIPITATION TO THE AREA TONIGHT. A
STRONG DISTURBANCE EJECTING FROM THIS LOW MOVED ACROSS THE AREA
EARLIER TODAY PRODUCING WIDESPREAD RAIN IN EXCESS OF AN INCH AND
SEVERE THUNDERSTORMS THAT PRODUCED HAIL IN EXCESS OF 3/4 OF AN INCH
IN DIAMETER.

THE STEADY AND HEAVY RAIN WILL BE ENDING FROM WEST TO EAST THIS
EVENING BUT ADDITIONAL THUNDERSTORM DEVELOPMENT IS LIKELY AS THE
ASSOCIATED COLD FRONT MOVES THROUGH THE REGION. THE STORMS THAT DO
FORM ALONG THE FRONT WILL BE SCATTERED IN NATURE WITH THE MAIN
THREAT LARGE HAIL IN EXCESS OF THREE QUARTERS OF AN IN INCH IN
DIAMETER. A LARGE AREA OF THE STATE EXPERIENCED HEAVY RAIN TODAY AND
THIS HAS STABILIZED THE AIR MASS TO SOME EXTENT. THE CHANCES OF
SEVERE WEATHER WILL BE OVER ONCE THE FRONT PASSES THROUGH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THAT SAME UPPER LEVEL LOW WILL TRAVERSE THE ARKANSAS AND MISSOURI
BORDER TUESDAY INTO WEDNESDAY. THE LOW ITSELF WILL BE WEAKENING WITH
TIME BUT MAY STILL GENERATE WIDELY SCATTERED SHOWERS. A POCKET OF
COLD AIR ALOFT WILL ACCOMPANY THE LOW AS MOVES ACROSS THE AREA AND
ISOLATED THUNDERSTORMS COULD DEVELOP DURING THE AFTERNOON DURING THE
HEAT OF THE DAY. PRESENT INDICATIONS ARE THE AIR WILL BE LACK THE
NECESSARY INSTABILITY FOR SEVERE THUNDERSTORMS BUT SOME OF THE
THUNDERSTORMS WITH SMALL HAIL COULD DEVELOP TUESDAY AFTERNOON...
MOSTLY IN NORTHERN ARKANSAS...NEAR THE TRACK OF THE UPPER LOW.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

FOR THE LATEST GRAPHICAL AND TEXT FORECASTS AND OUTLOOKS...PLEASE
VISIT OUR WEB SITE AT HTTP://WWW.SRH.WEATHER.GOV/LZK

56

In the hours before

Special weather statement, Apr 11, 3:26 PM CDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
326 PM CDT MON APR 11 2005

ARZ064-065-068-069-112100-
BRADLEY-DESHA-DREW-LINCOLN-
326 PM CDT MON APR 11 2005

TORNADO WATCH NUMBER 150 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

BRADLEY...DESHA...DREW AND LINCOLN.

56

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 12:00Z

11.8 hours before the tornado, 198 km from the path. April 11, 2005.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 255 joules per kilogram, CIN -36, lifted condensation level 765 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 12:00Z on 2005-04-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 153 square meters per square second, 0 to 6 km bulk shear 44 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
255 J/kg
Mixed-layer CIN
-36 J/kg
Surface CAPE
203 J/kg
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

Springfield, MO (KSGF), 00:00Z

0.2 hours after it, 198 km from the path. April 12, 2005.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2005-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 397 joules per kilogram, CIN -23, lifted condensation level 728 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 00:00Z on 2005-04-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 72 square meters per square second, 0 to 6 km bulk shear 52 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
397 J/kg
Mixed-layer CIN
-23 J/kg
Surface CAPE
1135 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
52 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
7.4 K/km

Open this sounding in Storm Lab

The surface observations

Russellville Municipal Airport (RUE), 11 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Little Rock radar (KLZK), 92 km away, was scanning. The volume nearest the touchdown began at 23:40 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2005 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are

The other tornadoes of April 11, 2005

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 114:10 PM CDTF0Franklin, AR0.130
April 116:55 PM CDTF0Walthall, MS0.125

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.